December 2, 2009
The FDA announced today that Norpramin (desipramine), an antidepressant made by Sanofi Aventis can cause disturbances in the heartbeat, including sudden cardiac death in people who have a family history of this or other heart rhythm disturbances. Also known as arrythmia, this problem is often preceded by seizure in those taking Norpramin. MedWatch, the safety information arm of the FDA and the manufacturer sent this new warning to healthcare professionals. If you take this drug, be sure to be proactive and mention this warning to your doctor; don’t assume he or she has gotten the message automatically. Both Sanofi Aventis and the FDA said that Norpramin overdose is more likely to result in death than other tricyclic antidepressants.
Antidepressants are one of the most widely prescribed class of medications and many have side effects which include worsening depression, other mental or mood symptoms, suicidal thoughts or attempts and sometimes new or worsening anxiety, panic attacks, trouble sleeping, irritability, hostile or angry feelings, impulsive actions, severe restlessness, and very rapid speech. If you experience any of these symptoms, talk to your doctor right away. The heart rhythm disturbance at this time is unique to Norpramin and not associated with other antidepressants.